Difference between revisions of "Montmort matching problem"
(TeX) |
m (better) |
||
Line 2: | Line 2: | ||
''derangement problem'' | ''derangement problem'' | ||
− | Take two sets, $A$ and $B$, and a [[ | + | Take two sets, $A$ and $B$, and a [[bijection]], $\phi$, between them. (E.g., take $n$ married couples and let $A$ be the set of husbands and $B$ the set of wives.) Now, take a random pairing (a bijection again). What is the chance that this random pairing gives at least one "correct match" (i.e. coincides with $\phi$ in at least one element). Asymptotically, this [[probability]] is $1-e^{-1}$. This follows immediately from the formula given in [[Classical combinatorial problems|Classical combinatorial problems]] for the number of permutations $\pi$ such that $\pi(i)\neq i$ for all $i=1,\ldots,n$. |
This problem was considered first by P.R. de Montmort (around 1700) in connection with a card game known as the "jeu du treize", "jeu de rencontre" or simply "rencontre". | This problem was considered first by P.R. de Montmort (around 1700) in connection with a card game known as the "jeu du treize", "jeu de rencontre" or simply "rencontre". |
Revision as of 20:18, 13 November 2016
derangement problem
Take two sets, $A$ and $B$, and a bijection, $\phi$, between them. (E.g., take $n$ married couples and let $A$ be the set of husbands and $B$ the set of wives.) Now, take a random pairing (a bijection again). What is the chance that this random pairing gives at least one "correct match" (i.e. coincides with $\phi$ in at least one element). Asymptotically, this probability is $1-e^{-1}$. This follows immediately from the formula given in Classical combinatorial problems for the number of permutations $\pi$ such that $\pi(i)\neq i$ for all $i=1,\ldots,n$.
This problem was considered first by P.R. de Montmort (around 1700) in connection with a card game known as the "jeu du treize", "jeu de rencontre" or simply "rencontre".
References
[a1] | E. Knobloch, "Euler and the history of a problem in probability theory" Ganita–Bharati , 6 (1984) pp. 1–12 |
Montmort matching problem. Encyclopedia of Mathematics. URL: http://encyclopediaofmath.org/index.php?title=Montmort_matching_problem&oldid=39757